Wildfire, Choctaw
- When
- March 20, 11:00 AM CST to 11:00 PM CST
- Where
- Choctaw forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.027, -95.552 (the zone’s center; the record gives no point)
Strong wind, low relative humidities, warm temperatures, and dormant vegetation promoted the spread of wildfire on the 20th. Around 70 wildfires were reported this day across eastern Oklahoma burning more than 4000 acres.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong wind, low relative humidities, warm temperatures, and dormant vegetation promoted the spread of wildfire on the 20th. Around 70 wildfires were reported this day across eastern Oklahoma burning more than 4000 acres. Some of the larger wildfires occurred in Pittsburg, Latimer, Haskell, Adair, and Pushmataha Counties.
Local fire departments along with Oklahoma Forestry Services, the Bureau of Indian Affairs and the Oklahoma Army National Guard battled those blazes, many of which threatened structures. Several outbuildings were burned but no homes were lost.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 20, 10:24 AM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 1124 AM CDT SUN MAR 20 2011 ...UPDATE... .DISCUSSION... CURRENT FORECAST ON TRACK THIS MORNING WITH ONLY A FEW MINOR CHANGES. RAISED HIGH TEMPERATURES BY A DEGREE OR TWO... PRIMARILY OVER NORTHEAST OKLAHOMA. NO OTHER CHANGES ANTICIPATED. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...12
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CDT SUN MAR 20 2011
ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CDT SUN MAR 20 2011
...VERY HIGH FIRE DANGER TODAY...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...MID MORNING.
FIRE WEATHER DANGER.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...MID MORNING.
DISCUSSION...
RAPID FIRE SPREAD WILL BE LIKELY TODAY WITH WINDY CONDITIONS AND
WELL ABOVE NORMAL TEMPERATURES PREVAILING. SOUTHERLY WINDS AT
SUSTAINED SPEEDS OF 15 TO 25 MPH...AND GUSTING TO 35 MPH...WILL
DEVELOP BY MID MORNING ACROSS ALL OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS. AFTERNOON HIGHS WILL REACH THE LOWER 80S
ACROSS MUCH OF THE AREA...WHICH WILL ALSO RESULT IN MINIMUM
RELATIVE HUMIDITIES IN THE 25 TO 35 PERCENT RANGE IN FAR EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS...AND THE 35 TO 40 PERCENT RANGE
ACROSS THE REMAINDER OF EASTERN OKLAHOMA. CONDITIONS WILL ONLY
MARGINALLY IMPROVE AFTER SUNSET...AS WINDS ARE EXPECTED TO REMAIN
GUSTY THROUGH THE OVERNIGHT HOURS.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...
HIGH WIND POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY THROUGH SATURDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
A VERY HIGH FIRE DANGER WILL CONTINUE INTO MONDAY AND TUESDAY AS
SOUTH TO SOUTHWEST WINDS GUSTING TO 35 MPH AND AFTERNOON HIGHS
NEAR 80 DEGREES PERSIST. LATE TUESDAY AFTERNOON AND EVENING...A
LOW PRESSURE SYSTEM IN THE CENTRAL AND NORTHERN PLAINS IS EXPECTED
TO BRING A DRYLINE THROUGH PORTIONS OF THE AREA. DEPENDING ON THE
EXACT TIMING OF THE DRYLINE PASSAGE...THIS COULD WORSEN AN ALREADY
BAD FIRE WEATHER SITUATION.
A SMALL CHANCE OF THUNDERSTORMS...WITH SOME SEVERE POTENTIAL...WILL
ALSO ACCOMPANY THE AFOREMENTIONED DRYLINE.
LATE IN THE WEEK AND INTO NEXT WEEKEND...THE UPPER LEVEL FLOW WILL
BECOME LARGELY ZONAL...AND A FRONTAL BOUNDARY WILL REMAIN OVER THE
AREA. A CHANCE OF THUNDERSTORMS WILL ACCOMPANY SMALL DISTURBANCES
THAT MOVE ACROSS THE AREA DURING THIS PERIOD.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.The national radar mosaic for the moment the first event began.
14 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289855, 289856, 289858, 289859, 289860, 289861, 289862, 289864, 289865, 289867, 289868, 289869, 289871, 289872.